GCA Warning signs when tapering down.Advice please

Hello,

I was on 15 mg of Pred for PMR for just over 3 weeks, told to reduce to 12.5mg and felt very ill again. Checked with GP and went back to 15 mg until saw Rheumy. Still felt unwell with increasing headache behind right ear, scalp tenderness. Rheumy diagnosed GCA and put me onto 40mg. I was concerned about the tapering schedule (40-30-20-15-12.5-10-1etc) and asked if the patient could taper more slowly. He said there are risks with patients tapering slowly, "you are allowed to feel ill for 5 days, then if no better go back to previous dose for another month". Perhaps he meant I should put up with the PMR aches and pains but my question is this: if "feeling ill" also includes an increasing head pain and scalp tenderness is this not dangerous? I think I would be afraid that I am at risk if I lived with that for 5 days. If the head pain comes back shouldn't we react more quickly?

9 Replies

oldestnewest
  • "He said there are risks with patients tapering slowly" - really? I'd have said there more risks with trying to reduce fast but hey ho! What was the time scale of that reduction?

    But a return of headpain that is like the original symptoms, and scalp tenderness does suggest the GCA is still alive and well and escaping from the confines of the pred. And I think a speedy response would avoid a lot of potential problems.

    A study done by one of the top names in GCA a couple of years ago found there were still signs of inflammation present in patients with GCA and other large vessel vasculotides even after 6 months of high dose pred - by that they meant over 20mg. Most reduction schedules for GCA would keep a patient at above 20mg for at least 3 months, most for 6 months - and would be adjusted for a flare and return of symptoms. Maybe I'm wrong - but I get the impression you weren't at that sort of dose for that long?

  • I'm a week into the 40 mg and will spend 28 days on it and then taper to 30mg, tapering each month. I think I have gleaned from the helpful comments on this site that when I taper down I will put up with feeling unwell and the return of shoulder,back,leg pain for the 5 days, but I will not leave it 5 days if I get the intense pain in the side of my head as though a vein is about to burst, scalp tenderness and jaw ache. Would you wait to see a GP or go to A&E or phone the Rheumatologist if this happens?

    Should I ask my GP to send me for a scan to look at this vein?

  • If it is a vein it isn't a problem! GCA is inflammation in ateries.

    If the rheumy hasn't already done a "scan" he probably doesn't have access to the ultrasound that does identify inflammation in GCA, it isn't widely available yet. Other forms of imaging aren't much use. Once you are on high dose pred the inflammation should fade quickly so there wouldn't be anything to see by the time a GP had requested and got an appointment. Only your rheumy can access such stuff as an emergency.

    You may not feel unwell - some people don't. If you do the first time - enquire if you can do 5mg every 2 weeks as that isn't quite such a shock to the system.

  • Thank you.

  • Hi AliDeJ,

    Would agree that his tapering plan is a bit on the quick side.

    My own was based on a 5mg drop every month, provided I had no return of symptoms during each period. Once I got to 20mg I then reduced in 2.5mg drops to 10mg, then in 1mg steps to 6mg, and by 0.5mg until I reached zero.

    No sure I fully understand his comments about risks if patients reduce slowly - assume he means side effects of Pred. But if you have to keep increasing because of problems then you may well end up taking more Pred than following a more measured taper.

    'You are allowed to feel ill for 5days" - guess he means you can/may have steroid withdrawal symptoms for up to 5 days, which many get. I always felt a bit grotty and irritable for a couple of days. But they are usually a general feeling of being under the weather, not quite the same as a flare, which normally is a return of the original GCA symptoms and manifests itself anywhen from about 5 or 6 days, maybe longer, after your reduction.

    If you wish, you could try reducing (after being on 40mg for a month) 5mg, stay on that for 2 weeks, then if okay drop the second 5mg. That would be in keeping with his 10mg reduction per month, but might be gentler on you. But if you have a return of your original symptoms don't taper anymore until you have received medical advice.

    Good luck.

  • Thank you. He implied that the drop is a kind of test. He said patients deciding to taper more slowly can cause stroke and other problems because they are not ready for a drop.It's confusing.

    So you think that "feeling unwell" does not include the GCA symptoms? Just general steroid withdrawal?

  • What a bizarre reason - are you sure you understood him correctly?

  • Hi again,

    What a strange comment about tapering - not sure I get his drift.

    I suppose one way of looking at any drop, is that it's a test - in so much as you don't know if each drop is enough to continue controlling the inflammation.

    That's why it recommended that each drop is relatively small (not more than 10% of your current dose) - that way you are less likely to go below 'your' optimum level of Pred.

    I'm not sure what he means by 'feeling unwell' and he doesn't sound very good at explaining things. All I can say is - it is quite normal to get steroid withdrawal for a few days after reduction, just a feeling of general malaise, or what I'd call 'yucky'! Once your body has accustomed itself to the new dose then you should be okay again.

    If symptoms similar to your original ones come back after 5-6days, or sometimes longer, then that probably means you have gone below the dose that's working and having a flare.

    Not sure how long you've been at 40mg, but it does sometimes take a while for the headaches to go completely - always assuming you are on a high enough dose.

    If you are really unhappy about things then can you speak to his department and maybe a nurse could clarify things for you.

  • Yes. I think I will speak to them if the GCA symptoms recur after the drop. Thank you.

You may also like...